Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 26, 2009, 4:03 AM CDT for Walker County, Alabama. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2009, 4:03 AM CDT (09:03 UTC)
- Expired
- Mar 26, 2009, 4:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Walker County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 4:07 AM CDT | TSTM WND DMG | 2 S Oakman, AL | TREES DOWN ALONG HWY 69 NEAR BLUE WATER TRACE RD. |
| Mar 26, 4:15 AM CDT | TSTM WND DMG | Parrish, AL | TREES DOWN ON POWERLINES CAUSING POWER OUTAGES IN THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 260903
TORBMX
ALC127-260930-
/O.NEW.KBMX.TO.W.0056.090326T0903Z-090326T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 AM CDT THU MAR 26 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...JASPER...CORDOVA...
* UNTIL 430 AM CDT
* AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
OAKMAN...OR 15 MILES SOUTH OF CARBON HILL...MOVING NORTHEAST AT 30
MPH.
* THE TORNADO WILL BE NEAR...
OAKMAN BY 415 AM CDT...
PARRISH BY 425 AM CDT...
JASPER...7 MILES WEST OF CORDOVA AND 9 MILES WEST OF LYNNS PARK BY
430 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3378 8709 3361 8742 3369 8742 3369 8753
3378 8753 3396 8725
TIME...MOT...LOC 0903Z 235DEG 27KT 3368 8750
$$1 follow-up statement
000 WWUS54 KBMX 260918 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 418 AM CDT THU MAR 26 2009 ALC127-260930- /O.CON.KBMX.TO.W.0056.000000T0000Z-090326T0930Z/ WALKER AL- 418 AM CDT THU MAR 26 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR CENTRAL WALKER COUNTY... AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR PARRISH...OR NEAR CORDOVA...MOVING EAST AT 55 MPH. THE TORNADO WILL BE NEAR... LYNNS PARK BY 425 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 3382 8738 3387 8717 3378 8709 3366 8732 TIME...MOT...LOC 0918Z 251DEG 49KT 3376 8724 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 26, 1:05 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 26, 1:05 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 105 AM CDT THU MAR 26 2009 .UPDATE... MESOSCALE DISCUSSION. && .DISCUSSION... THE LATEST WATER VAPOR IMAGERY HAS CENTRAL ALABAMA IN A QUITE DIFFLUENT ZONE. A JET MAXIMUM WAS APPROACHING FROM ACROSS SOUTH CENTRAL TEXAS. ANOTHER JET MAXIMUM WAS PUSHING TOWARD THE THE GREAT LAKES FROM THE LOWER MISSISSIPPI VALLEY. SHORT RANGE MODELS STILL HAVE RATHER ENERGETIC 500MB VORT MAX MOVING OVER NORTHERN ALABAMA INTO EARLY THURSDAY MORNING. THEREFORE...THE SURFACE LOW PRESSURE NEAR JACKSON MISSISSIPPI WILL MOVE MOVE NORTHEASTWARD OVERNIGHT AND ENTER THE TENNESSEE VALLEY EARLY THURSDAY MORNING. A WARM FRONT WAS LOCATED JUST NORTH OF A LINE FROM DEMOPOLIS TO MONTGOMERY TO EUFAULA. THE HIGHEST INSTABILITY AND MOISTURE WAS LOCATED NEAR THE SURFACE LOW...WHERE LOW LEVEL CONVERGENCE WAS MAXIMIZED. LOW LEVEL JET WILL STRENGTHEN OVER THE NEXT FEW HOURS...TRANSPORTING HIGHER THETA E AIR...MOISTURE AND INSTABILITY NORTH AND EAST. ALTHOUGH SURFACE BASED INSTABILITY IS SOMEWHAT LIMITED...SHEAR PROFILES REMAIN FAVORABLE FOR ISOLATED TORNADOES FOR AREAS GENERALLY WEST OF INTERSTATE 65 AND NEAR AND SOUTH OF INTERSTATE 20 AND 59. DAMAGING WINDS WILL ALSO BE FAVORABLE ALONG WITH SOME HAIL. THEREFORE...THE SQUALL LINE SHOULD HOLD TOGETHER WITH A SEVERE THREAT INTO THE OVERNIGHT HOURS. IT SHOULD ENTER WESTERN ALABAMA AROUND 3 AM. ADDITIONALLY...RAINFALL OF ONE TO TWO INCHES CAN BE EXPECTED NORTH AND WEST THROUGH THE OVERNIGHT HOURS. MANY LOCATIONS HAVE ALREADY RECEIVED ONE TO TWO INCHES FROM RAINFALL EARLIER TODAY...SO THERE REMAINS A FLASH FLOOD THREAT. 75/LINHARES && .AVIATION... 06Z TAF DISCUSSION. MOST OF THE IMPACT WEATHER WILL AFFECT AREA FROM 08Z UNTIL 14Z. A SQUALL LINE WILL ENTER WEST ALABAMA ARND 08Z AND PUSH EASTWARD ACROSS CENTRAL ALABAMA. A TIGHTENING PRESSURE GRADIENT AHEAD OF SQUALL LINE WILL PRODUCE GUSTY SOUTHEAST WINDS OF 14 TO 22 KNOTS. MVFR CIGS AND VSBYS WILL PREVAIL AT NORTHERN TAF SITES SINCE THIS AREA WILL REMAIN IN SHOWERS AND BE LOCATED NORTH OF WARM FRONT. VFR CONDS WILL PREVAIL AT MGM AND TOI THRU 09Z...BUT MVFR CIGS WILL LIKELY DEVELOP AFTER 09Z AS AIR MASS MOISTENS. SQUALL LINE WILL PRODUCE LCL WIND GUSTS UP TO 50 KNOTS. EXPECT IMPROVING CONDS FOR AREAS WEST OF I-65 BY 15Z AS SHORT WAVE TROF AND ASSOCIATED RAIN MOVES EAST OF I-65. VFR CONDS OVER MOST AREAS BY 18Z AS WEAK LOW LEVEL TROF PUSHES THRU AREA AND BRINGS IN SLIGHTLY DRIER AIR. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA THROUGH 10 AM THURSDAY. &&
Hazardous weather outlook, Mar 26, 1:35 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 AM CDT THU MAR 26 2009 ALZ011>015-017>050-261130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 135 AM CDT THU MAR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AFTER 3 AM...AS AN AREA OF LOW PRESSURE MOVES INTO ALABAMA. ISOLATED TORNADOES AND DAMAGING WINDS STRAIGHT-LINE WINDS ARE POSSIBLE FOR AREAS GENERALLY NEAR AND SOUTH OF INTERSTATE 20. THE BEST INSTABILITY WILL BE FOR AREAS WEST OF I-65. THE THREAT OF LOCALLY HEAVY RAIN ALSO OVERNIGHT. ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE...RESULTING IN FLASH FLOODING. HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL ALABAMA... FROM THURSDAY THROUGH EARLY SATURDAY. ALL SEVERE WEATHER THREATS ARE POSSIBLE INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN. AT THIS TIME...IT APPEARS THAT THERE ARE AT LEAST THREE WINDOWS OF OPPORTUNITY FOR SEVERE WEATHER. THE FIRST WINDOW OF OPPORTUNITY WILL BE WINDING DOWN THURSDAY MORNING. THESE STORMS ARE A CARRYOVER FROM WEDNESDAY NIGHT. THE STORMS SHOULD BE WEAKENING WITH TIME...BUT THERE WILL BE A SMALL THREAT WINDOW THROUGH 10 OR 11 AM. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL. THE STORMS WILL PUSH SOUTH AND EAST OF THE AREA BY NOON. THE SECOND SEVERE THUNDERSTORM THREAT WINDOW OF APPEARS TO BE FROM MIDNIGHT THROUGH 10 AM FRIDAY MORNING. THE PRIMARY THREATS ARE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THIRD...AND MOST SIGNIFICANT THREAT...WILL BE FROM ROUGHLY 4 PM FRIDAY AFTERNOON THROUGH NOON SATURDAY. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. DUE TO THE MULTIPLE WAVES OF LOCALLY HEAVY RAIN OVER A PROLONGED PERIOD...WITH STORM TOTAL RAINFALL AMOUNTS OF 3 TO 6 INCHES... FLASH FLOODING IS A SIGNIFICANT THREAT BEFORE THE RAIN MOVES OUT ON SATURDAY. FINALLY...DEPENDING ON WHERE THE HEAVIEST RAIN ENDS UP FALLING...RIVER FLOODING MAY DEVELOP AND CONTINUE BEYOND SATURDAY FOR SEVERAL MORE DAYS. MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY TO TAKE ACTION IF WARNINGS ARE ISSUED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED SEVERAL TIMES...FROM TONIGHT THROUGH SATURDAY. 75
In the hours before
Special weather statement, Mar 26, 2:44 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 AM CDT THU MAR 26 2009 ALZ012-022-260830- LAMAR-PICKENS- 244 AM CDT THU MAR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 330 AM CDT... AT 243 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CALEDONIA TO 12 MILES SOUTHWEST OF NEW HOPE...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF ABERDEEN TO 12 MILES NORTHWEST OF PICKENSVILLE...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FOREST. STAR. LAMAR COUNTY AIRPORT. CREWS. BLOOMING GROVE. A TORNADO WATCH REMAINS IN EFFECT FOR PICKENS COUNTY UNTIL 900 AM CDT THURSDAY MORNING FOR ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 26, 3:31 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 331 AM CDT THU MAR 26 2009 ALZ023-030>032-039-260915- GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA- 331 AM CDT THU MAR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...MARENGO...SUMTER AND TUSCALOOSA COUNTIES UNTIL 415 AM CDT... AT 331 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALICEVILLE TO 12 MILES SOUTHWEST OF CUBA...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... EMELLE. PLEASANT RIDGE. SUMTERVILLE. WEST GREENE. YORK. UNION. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 26, 4:00 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 AM CDT THU MAR 26 2009 ALZ017>019-024>027-033>036-040>042-261045- AUTAUGA-BIBB-BLOUNT-CALHOUN-CHILTON-COOSA-DALLAS-ETOWAH-JEFFERSON- LOWNDES-PERRY-SHELBY-ST. CLAIR-TALLADEGA- 400 AM CDT THU MAR 26 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BIBB...BLOUNT...CALHOUN... CHILTON...COOSA...DALLAS...ETOWAH...JEFFERSON...LOWNDES...PERRY... SHELBY...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 545 AM CDT... AT 457 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOUNTSVILLE TO ASHBY TO 9 MILES NORTHEAST OF GROVE HILL...OR ALONG A LINE EXTENDING FROM BLOUNTSVILLE TO 10 MILES EAST OF CENTREVILLE TO 9 MILES NORTHEAST OF GROVE HILL...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. SOME LOCALIZED FLOODING WILL BE POSSIBLE WITH THIS LINE AS IT MOVES THROUGH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BIRMINGHAM. ALABASTER. BROOKSVILLE. MCLARTY. WESTOVER. MOUNTAINBORO. WILLIAMS. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 2:59 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Mar 26, 3:12 AM CDT | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 4 hr |
| Mar 26, 3:42 AM CDT | Tornado Warning | BMX | Fayette, Pickens, Tuscaloosa | 33 min |
| Mar 26, 5:12 AM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 33 min |
| Mar 26, 5:34 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes | 26 min |
| Mar 26, 5:40 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 35 min |
| Mar 26, 5:49 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 41 min |
| Mar 26, 6:09 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 36 min |
| Mar 26, 6:23 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 52 min |
| Mar 26, 6:44 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 32 min |
| Mar 26, 10:08 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 5 days |
| Mar 26, 10:14 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 24 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.